Oklahoma, 2003

High Wind in Oklahoma, April 16, 2003

April 16, 2003 · NWS OUN · 14 events in 14 counties and zones

A strong surface low pressure moved across Kansas with an associated cold front moving across Oklahoma. The strong surface low pressure caused a tight pressure gradient across Oklahoma causing high winds across northern and portions of central Oklahoma.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong surface low pressure moved across Kansas with an associated cold front moving across Oklahoma. The strong surface low pressure caused a tight pressure gradient across Oklahoma causing high winds across northern and portions of central Oklahoma. Many Oklahoma mesonet sites reported wind gusts ranging from 50 knots to 56 knots across northwestern and portions of west central Oklahoma. The highest measured gust of 56 knots was reported at 4 WNW of Camargo in Dewey County. Sustained winds exceeding 35 knots with gusts near 44 knots were measured across north central and portions of central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 2:24 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 16, 2:24 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 AM CDT WED APR 16 2003

AXIS OF MINIMAL INSTABILITY AHEAD OF DRYLINE REMAINS OVER EXTREME
EASTERN OR SE PARTS OF OKLAHOMA EARLY THIS MORNING WITH
REDEVELOPMENT OF TSRA STILL ONGOING. LIFT ASSOCIATED WITH THESE
FEATURES IS EXPECTED TO MOVE EAST OF THE ENTIRE OUN AREA IN THE NEXT
SEVERAL HOURS. MAIN CONCERN FOR TODAY WILL BE THE STRONG SOUTHWEST
WINDS EVENTUALLY BECOMING NORTHWEST AS THE SURFACE LOW OVER KANSAS
MOVES FURTHER EASTWARD. WILL CONTINUE WITH ANOTHER WIND ADVISORY FOR
TODAY ALL AREAS...WITH SOUTHWEST PARTS EXPECTED TO SEE WINDS DIMINISH
BY EARLY OR MID AFTERNOON. WILL ALSO CONTINUE WITH ANOTHER RED FLAG
WARNING FOR ROUGHLY THE SOUTHERN ONE HALF OF THE AREA...WHERE MAX
TEMPS ABOVE 75 AND WIND SPEEDS GREATER THAN 20 MPH ARE EXPECTED.

ANOTHER IMPRESSIVE LOOKING LONGWAVE TROUGH CURRENTLY OFF THE COAST
OF CALIFORNIA IS EXPECTED TO MOVE ACROSS THE ROCKIES AND PLAINS
STATES FRIDAY OR SATURDAY WITH POSSIBLY HIGH BASED DEVELOPMENT OF
TSRA OCCURRING THURSDAY NIGHT OVER THE AREA ABOVE THE SURFACE
BOUNDARY. FRIDAY AND SATURDAY APPEAR SIMILAR AT THIS POINT...WITH
THE LONGWAVE TROUGH EXPECTED TO MOVE COMPLETELY EAST OF THE AREA BY
SUNDAY MORNING. TIMING DIFFERENCES SHOWN BY THE MODELS SUGGEST THAT
ONE OR TWO PERIODS OF CONVECTION COULD OCCUR OVER THE AREA FRIDAY
AND/OR SATURDAY. ANOTHER LONGWAVE TROUGH IS EXPECTED TO NEAR THE
AREA BY TUESDAY WITH RAIN CHANCES RETURNING TO THE ENTIRE AREA
TUESDAY NIGHT AND WEDNESDAY.

OKC   75  45  68  51 /   0   0   0  20
HBR   75  45  70  52 /   0   0   0  20
SPS   80  49  72  53 /   0   0   0  20
GAG   69  40  68  50 /   0   0   0  20
PNC   71  43  65  49 /   0   0   0  20
DUA   82  50  71  51 /  30   0   0  20

.OUN...
OK...RED FLAG WARNING FROM NOON CDT WEDNESDAY UNTIL 500 PM CDT
WEDNESDAY FOR ZONES OKZ023...OKZ026>048...OKZ050>052.

WIND ADVISORY FOR THIS MORNING AND AFTERNOON FOR ZONES OKZ033...
OKZ036>037...OKZ044>045...OKZ050.

WIND ADVISORY FOR TODAY FOR ZONES OKZ004>032...OKZ034>035...
OKZ038>043...OKZ046>048...OKZ051>052.

TX...RED FLAG WARNING FROM NOON CDT WEDNESDAY UNTIL 500 PM CDT
WEDNESDAY FOR ZONES TXZ083>090.

WIND ADVISORY FOR THIS MORNING AND AFTERNOON FOR ZONES TXZ083>090.

JAMES
Hazardous weather outlook, Apr 16, 6:00 AM CST, 1 hour 20 minutes before
OKZ004>048-050>052-TXZ083>090-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED APR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
WEST TO NORTHWEST WINDS WILL BRING MUCH DRIER AIR INTO THE AREA
DURING THE DAY PRECLUDING THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APRIL 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY STRONG WINDS WEST TO NORTHWEST WINDS WILL PERSIST TODAY ACROSS
MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THE STRONGEST WINDS WILL
BE IN NORTHERN OKLAHOMA WHERE FREQUENT GUSTS OVER 40 MPH CAN BE
EXPECTED. A RED FLAG WARNING IS ALSO IN EFFECT FOR MUCH OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AS ANOTHER
STORMS SYSTEM APPROACHES FROM THE SOUTHWEST. AT THIS TIME IT APPEARS
THAT CONDITIONS MAY BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THURSDAY NIGHT. THUNDERSTORM CHANCES WILL CONTINUE
INTO FRIDAY AND SATURDAY. THERE WILL BE A CONTINUED CHANCE OF
THUNDERSTORMS FRIDAY AND SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Apr 16, 2:10 AM CST, 5 hours 10 minutes before
OKZ031-032-041>043-046-047-160845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
310 AM CDT WED APR 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...COAL...HUGHES...
JOHNSTON...MURRAY...PONTOTOC AND SEMINOLE COUNTIES.

AT 310 AM...STRONG THUNDERSTORMS WERE LOCATED FROM AROUND SULPHUR
NORTHEAST THROUGH ADA...TO NEAR SASAKWA. THESE STORMS WERE MOVING
NORTHEAST AT 50 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...AND POSSIBLY SOME
GUSTY WINDS AND SMALL HAIL...BUT THEY ARE NOT EXPECTED TO BECOME
SEVERE.

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHERN OKLAHOMA
INTO THE EARLY MORNING HOURS.
Special weather statement, Apr 16, 2:54 AM CST, 4 hours 26 minutes before
OKZ032-042-043-047-048-160930-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
354 AM CDT WED APR 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL...HUGHES...
JOHNSTON AND PONTOTOC COUNTIES.

AT 355 AM...A LINE OF THUNDERSTORMS EXTENDED FROM NORTHERN JOHNSTON
COUNTY NORTHEASTWARD INTO NORTHERN HUGHES COUNTY. THE STORMS WERE
MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO AROUND 50 MPH AND BRIEF HEAVY DOWNPOURS CAN BE
EXPECTED. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL.

THESE STORMS WILL GRADUALLY MOVE INTO COAL COUNTY BETWEEN 4 AM AND
5AM.
Local storm report, Apr 16, 2:55 AM CST, 4 hours 25 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT WED APR 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    8 WSW ARNETT              OK   59 MPH NON TSTM WIND                                       NON TSTM WIND
04/16/03   ELLIS                          MEASURED BY THE
                                          OKLAHOMA MESONET.

KJ
Local storm report, Apr 16, 2:55 AM CST, 4 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT WED APR 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    8 WSW ARNETT              OK   NON TSTM WIND
04/16/03   ELLIS                          WIND MEASURED BY THE
                                          OKLAHOMA MESONET.

KJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Ellis

When
April 16, 7:20 AM CST to 3:00 PM CST
Where
Ellis forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

High Wind, Harper

When
April 16, 8:45 AM CST to 3:00 PM CST
Where
Harper forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

High Wind, Dewey

When
April 16, 8:45 AM CST to 3:00 PM CST
Where
Dewey forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

High Wind, Roger Mills

When
April 16, 8:45 AM CST to 3:00 PM CST
Where
Roger Mills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

High Wind, Woods

When
April 16, 8:45 AM CST to 3:00 PM CST
Where
Woods forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Woodward

When
April 16, 8:45 AM CST to 3:00 PM CST
Where
Woodward forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

High Wind, Alfalfa

When
April 16, 10:00 AM CST to 5:00 PM CST
Where
Alfalfa forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

High Wind, Blaine

When
April 16, 10:00 AM CST to 5:00 PM CST
Where
Blaine forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

High Wind, Custer

When
April 16, 10:00 AM CST to 5:00 PM CST
Where
Custer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

High Wind, Garfield

When
April 16, 10:00 AM CST to 5:00 PM CST
Where
Garfield forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

High Wind, Grant

When
April 16, 10:00 AM CST to 5:00 PM CST
Where
Grant forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

High Wind, Kay

When
April 16, 10:00 AM CST to 5:00 PM CST
Where
Kay forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

High Wind, Major

When
April 16, 10:00 AM CST to 5:00 PM CST
Where
Major forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

High Wind, Noble

When
April 16, 10:00 AM CST to 5:00 PM CST
Where
Noble forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351513, 5351514, 5351515, 5351516, 5351517, 5351518, 5351519, 5351520, 5351521, 5351522, 5351523, 5351621, 5351622, 5351623.